How to Treat Weakness Due to Diabetes

Save

Anyone with diabetes has more than likely experienced low blood glucose, or hypoglycemia. Hypoglycemia is sometimes called an insulin reaction because too much insulin or too quick of a response from an insulin dosage or diabetes pills can cause the episode. Too much exercise without eating or missing meals or snacks can also cause hypoglycemia in diabetics. Weakness, tiredness and shakiness are some of the main symptoms of a low blood sugar episode. According to the American Diabetes Association (ADA), hypoglycemia can be treated by following its guidelines and should be followed at the first onset of symptoms.

  • Check your blood glucose level to see if it is below 70 mg/dL. If you are unable to check it, treat the symptoms just as a precaution.

  • Learn the symptoms, including shakiness/weakness, dizziness, sweating, hunger, headache, pale skin, mood and behavior changes, clumsiness, seizure, confusion and tingling around your mouth.

  • Treat it immediately by consuming some type of sugar, like three or four glucose tablets, three to five hard candies you can chew quickly or one-half cup of juice or regular soda pop.

  • Wait 15 to 20 minutes and check blood glucose levels again, and if they're still low, treat again. Eat a normal meal or snack once levels are above 100 mg/dL or within 30 minutes after symptoms go away. Keep one type of sugar food or snack with you at all times to treat other episodes quickly.

Tips & Warnings

  • A good snack after a low blood glucose episode is something with both carbohydrates and protein, like a one-half of a peanut butter or meat sandwich and one-half glass of milk.
  • Be sure to eat a similar snack or meal before and after strenuous walking or exercise to prevent a hypoglycemia episode.
  • You can pass out from a hypoglycemic episode, and the ADA recommends to treat it quickly. Once you pass out, you may need an injection of glucagon, which gives the body immediate insulin and can be injected by friends and family. An emergency glucagon kit should be kept at home for diabetics. The other treatment choice is to be taken to the hospital immediately.
  • You may feel weak for 30 minutes or more following a low blood glucose episode, and you should probably refrain from physical activity until your full strength is recovered.

References

Promoted By Zergnet

You May Also Like

  • Diabetic Leg Pain Symptoms

    Diabetes can cause nerve damage over time, which may result in numbness, tingling or pain in a person's feet, legs, hands and...

  • Does Diabetes Cause Tremors?

    Diabetes is a serious condition that is indicated by numerous symptoms. In fact, adult-onset type 2 diabetes can be very dangerous if...

  • Diabetes & Leg Pain Symptoms

    A person with diabetes experiencing leg pain should pay close attention to her symptoms. They could be an indication that she is...

  • What Are the Causes of Back Leg Weakness in Dogs?

    Many dogs can suffer from weakness in their back legs. A visit with your veterinarian can help you rule out possibilities. There...

  • Diabetic Muscle Pain

    Muscle pain is a connective tissue disorder that can occur in people with diabetes. Medical experts do not really know why some...

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!